Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 23, 2024, 6:39 AM MDT for 9 counties in Montana. It took effect at Aug 23, 2024, 7:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2024, 6:39 AM MDT (12:39 UTC)
- In effect from
- Aug 23, 2024, 7:00 AM MDT
- Expired
- Aug 23, 2024, 9:43 PM MDT
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Powell County, MT
The radar
The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 0.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 5:23 AM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 23, 5:23 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 523 AM MDT Fri Aug 23 2024 ...Aviation Section Updated... .SYNOPSIS... Strong and gusty south winds will occur through the day today as a warm front lifts north across the Northern Rockies. This warm front will bring well above normal temperatures to most of Southwest through North Central Montana, in addition to the threat for showers and thunderstorms. A few of the thunderstorms this afternoon and evening could become severe and produce damaging wind gusts. && .DISCUSSION... Today through Saturday...primary forecast concerns through the period will be strong and gusty south winds and the potential for a few severe thunderstorms, mainly from this afternoon and through the evening hours tonight. Anomalous (3 to 4 standard deviations below normal) deep H500 longwave trough off of the western seaboard this morning will slowly dig to over Northern California by tonight before lifting northeast over the Great Basin and towards the Northern and Central Rockies on Saturday. Strong warm air advection ahead of this H500 trough will overspread the Northern Rockies through the day today, with a warm front lifting north through Southwest Montana during the morning hours and Central and North Central Montana through the afternoon. This warm front will help to push high temperatures above to well above normal, with most locations running anywhere from 5 to nearly 15 degrees above normal today. Strong mid- to upper level southerly flow within this warm air advection region will translate to strong and gusty surface winds in wake of the northward advancing warm front. Latest NBM probabilities for wind gusts in excess of 35kts generally range from 20-60% over the plains of North Central Montana to 80-100% in the valleys of Central and Southwest Montana. Furthermore, the probability for wind gusts in excess of 41kts ranges from 50-90% in the valleys of Southwest and Central Montana, with a 40-60% chance of exceeding 48kts west of US Hwy 287 and south of the I-90 corridor. While the current deterministic forecast remains below High Wind criteria ... the orientation of the wind, which will be funneled through the north-south valleys of Southwest Montana, combined with deep mixing has me concerned that several locations may actually realize High Wind criteria (non-convective). For now we will continue to withhold on issuing any High Wind Warnings. Further complicating things over Southwest and into portions of North Central Montana will be afternoon/evening showers and thunderstorms, which are likely to enhance wind speeds and gusts. Given the already strong mid- to upper level flow, any collapsing shower and thunderstorm will have the potential to produce damaging wind gusts in excess of 50kts. Given this potential the Storm Prediction Center (SPC) has a Marginal Risk for severe thunderstorms across all of Southwest through North Central Montana, with a 5-15% chance of damaging wind gusts across these areas and a 5-15% chance for large hail along and south of the I-90 corridor. As the H500 trough lifts towards and over the Northern Rockies on Saturday a Pacific cold front will begin to slide east and across the CWA. This cold front will drop high temperatures back below normal across most locations, with the exception of areas along and east of a Lewistown to Havre line where near normal temperatures can be expected. Additional precipitation chances in the form of showers and isolated thunderstorms will accompany and linger in wake of the Pacific cold front from Saturday through Saturday night, with the probability for 0.10" of rain ranging from 10-20% across most lower elevations to 20-40% along the Continental Divide south of the MT Hwy 200 corridor. Gusty south to west winds ahead of and then in wake of the Pacific cold front will also occur during the day on Saturday, especially in the valleys of Southwest Montana and west of the I-15 corridor over Central and North Central Montana where the probabilities for gusts in excess of 34kts and 41kts are 50-90% and 30-60% respectively. Sunday through next Thursday...ensemble clusters largely support a progressive pattern over the Northern Rockies from the second half of the weekend through much of the upcoming work week, with periods of longwave troughing (Sunday through Monday and Wednesday and Thursday) and brief ridging (Tuesday). Main mode of uncertainty through the entire period will be the position and/or timing of each feature, which will ultimately impact where and when precipitation falls. With this all being said, high temperatures will be below to well below normal outside of the day on Tuesday and daily chances for precipitation will exist over portions of Southwest through North Central Montana. - Moldan && .AVIATION... 23/12Z TAF Period The initial concern this TAF period will be for widely scattered showers and isolated thunderstorms moving into Southwest Montana from Idaho through 14Z or so. Gusty winds will be possible around these showers and thunderstorms this morning. Otherwise, attention turns to late this morning through the early evening, where both deep mixing and scattered afternoon showers and thunderstorms will result in a day of gusty winds. Any areas that see showers this afternoon and evening will have the potential to see strong wind gusts (45+ kts). VFR conditions prevail otherwise, with winds slowly diminishing mid to late evening Friday. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 94 53 79 49 / 20 30 20 30 CTB 87 52 71 47 / 30 50 20 20 HLN 93 53 79 49 / 20 10 20 30 BZN 90 48 82 44 / 20 10 10 30 WYS 77 38 68 36 / 50 30 10 30 DLN 81 45 72 42 / 10 10 10 40 HVR 95 57 83 52 / 20 30 10 20 LWT 90 50 82 47 / 20 20 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 23, 2:02 AM MDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
202 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Tstm Wnd Gst 12 ESE Grant 44.97N 112.82W
08/23/2024 M62 MPH Beaverhead MT Public
Ambient Weather Sensor.
&&
AMLocal storm report, Aug 23, 2:21 AM MDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
221 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM Tstm Wnd Gst 6 NNW Lakeview 44.68N 111.83W
08/23/2024 M51 MPH Beaverhead MT Mesonet
Mesonet station RRDM8 Red Rock RAWS. Time of
gust is estimated using nearby sensors given
RAWS only report once per hour.
&&
AMLocal storm report, Aug 23, 2:27 AM MDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
227 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 AM Tstm Wnd Gst 5 ENE Dillon 45.25N 112.55W
08/23/2024 M51 MPH Beaverhead MT ASOS
ASOS station KDLN Dillon Airport.
&&
AMSpecial weather statement, Aug 23, 3:14 AM MDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Great Falls MT 314 AM MDT Fri Aug 23 2024 MTZ328-231100- Beaverhead and Western Madison below 6000ft- Including the cities of Bannack, Dillon, Glen, and Waterloo 314 AM MDT Fri Aug 23 2024 ...Outflow From Showers Producing Strong Wind Gusts... Decaying showers are producing outflow wind gusts of 50 to 55 mph in the lower elevation areas around Dillon. These wind gusts will continue over the couple hours or so. Travelers should be prepared for strong wind gusts in the Dillon area.
Special weather statement, Aug 23, 3:27 AM MDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Great Falls MT 327 AM MDT Fri Aug 23 2024 MTZ328-231100- Beaverhead and Western Madison below 6000ft- Including the cities of Bannack, Dillon, Glen, and Waterloo 327 AM MDT Fri Aug 23 2024 ...Outflow From Showers Producing Strong Wind Gusts... Decaying showers are producing outflow wind gusts of 50 to 55 mph in the lower elevation areas around Dillon. These wind gusts will continue over the couple hours or so. Additionally, these winds are resulting in some blowing dust, which has reduced visibility to less than 3 miles at times. Travelers should be prepared for difficult travel conditions in the Dillon area through 5 AM.
Local storm report, Aug 23, 3:28 AM MDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
328 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM Tstm Wnd Gst 5 ENE Dillon 45.25N 112.55W
08/23/2024 M59 MPH Beaverhead MT ASOS
ASOS station KDLN Dillon Airport.
&&
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:19 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 41 min |
| Aug 23, 1:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 64 min |
| Aug 23, 7:09 AM MDT | High Wind Warning | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Lewis and Clark, Madison | 12 hr |
| Aug 23, 1:14 PM MDT | Special Weather Statement | TFX | 31 min | |
| Aug 23, 1:43 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 23, 1:47 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 43 min |
| Aug 23, 2:04 PM MDT | Special Weather Statement | TFX | 26 min | |
| Aug 23, 2:06 PM MDT | Special Weather Statement | TFX | 24 min | |
| Aug 23, 2:10 PM MDT | Special Weather Statement | TFX | Deer Lodge | 35 min |
| Aug 23, 2:22 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 38 min |
| Aug 23, 2:27 PM MDT | Special Weather Statement | TFX | 33 min | |
| Aug 23, 2:27 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Aug 23, 2:30 PM MDT | Special Weather Statement | TFX | Beaverhead | 30 min |
| Aug 23, 2:36 PM MDT | Special Weather Statement | TFX | Ravalli | 24 min |
| Aug 23, 2:55 PM MDT | Special Weather Statement | TFX | Silver Bow | 35 min |
| Aug 23, 2:57 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Aug 23, 3:22 PM MDT | Special Weather Statement | TFX | 23 min | |
| Aug 23, 3:26 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 23, 3:33 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 42 min |
| Aug 23, 3:51 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 39 min |
| Aug 23, 3:54 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Aug 23, 4:09 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 36 min |
| Aug 23, 4:24 PM MDT | Special Weather Statement | TFX | Glacier | 36 min |
| Aug 23, 4:31 PM MDT | Special Weather Statement | TFX | Chouteau | 29 min |
| Aug 23, 4:32 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Gallatin, Madison | 43 min |
| Aug 23, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 30 min |
| Aug 23, 4:47 PM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Aug 23, 4:59 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 31 min |
| Aug 23, 5:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Teton | 26 min |
| Aug 23, 5:08 PM MDT | Special Weather Statement | TFX | Fergus, Judith Basin | 67 min |
| Aug 23, 5:13 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 23, 5:18 PM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Aug 23, 5:23 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Cascade, Chouteau, Fergus, Judith Basin | 67 min |
| Aug 23, 5:27 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Glacier, Lewis and Clark, Liberty, Pondera and 2 more | 63 min |
| Aug 23, 5:46 PM MDT | Special Weather Statement | TFX | Madison | 44 min |
| Aug 23, 5:52 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 38 min |
Nearby
Red Flag Warnings in Montana, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.